• lizzy100 lizzy100
    October 14, 2012
    methotrexate and fatigue and stomach pain
    lizzy100 lizzy100
    October 14, 2012

    Hi, I started on oral methotrexate 2 weeks ago for inflammatory arthritis (not RA though). The first week i was totally wiped out with fatigue for about 4 days, this second week hasnt been quite so bad with tiredness although i felt awful for a day or two. But aside from that iv been getting really bad abdominal pain, it semed to be the first 3 or so days after taking it (I know its the MXT because never had this before it). This next week I have to increase the dose to 10mg (was on 7.5), and so i was going to wait to see if the stomach pain gets worse when i increase the dose. then think about ringing my doc. does that sound like a plan do you think? my rheummatologist really isnt interested in me, id asked him about GI side effects and he said there werent really any. grr. luckily no nausea i guess.

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    October 23, 2012
    Lene  Andersen
    Health Guide
    October 23, 2012

    there aren't any side effects to methotrexate?? Your doctor needs to read up on the literature! The most common side effects for methotrexate are stomach upset and fatigue and you've experience both. Taking a new medication can be a bit of a shock to the system and one of the ways I usually manage it is by starting at a fairly low dose and staying there until my body has gotten more used to it (as you've already experience from your second dose, your body does acclimatize to the new situation). Once that happens, I increase the dose gradually, waiting until my body acclimatize is at each increase. However, you have to weigh several factors carefully - methotrexate takes 6-8 weeks to really kick in, so if you're in a bad flare, you may want to keep increasing at the rate your doctor has suggested to make sure you get ahead of the disease. I recommend you call your doctor to explain the situation and ask their advice. . Given that he thinks there aren't any side effects with methotrexate, he may not be a lot of help, but you should make him aware that you are having side effects and would potentially like to ease into it a bit more.

     

    If your doctor strongly recommends that you don't take a more gradual approach to getting to required dose, there are a number of things you can do to manage the side effects. One is to take your medication on e.g., a Friday evening so it doesn't interfere with your ability to work (assuming, of course, that you work Monday-Friday). This will enable you to get the rest you need for a couple of days. During times of stomach upset, eat bland foods - think anything white, steamed and not with a lot of flavor. Steamed or baked fish, toast, crackers, rice, bananas, etc. Fresh fruit and vegetables can also be easier to eat when you're nauseated. Stay away from fried and spicy foods. You may also want to check out my post on managing stomach side effects for more tips.

     

    If not of this works, injectable methotrexate is generally a lot easier on the stomach, so that's an option to consider down the road.

     

    Hang in there. It does get easier.

    • lizzy100
      October 23, 2012
      lizzy100
      October 23, 2012

      thanks for the reply.

      Yea hes prety useless and he wouldnt give me his phone number to ring, he just said go back to your GP. Im already increasing it quite slowly i think, and my joints are killing me and he wont let me take anymore steroids so i want to increase it as quickly as i can really. I dont get an upset stomach, i just get stomach pain. i eat quite healthily anyway and dont eat spicy foods generally because i have IBD. I dont know if hed agree to giving me the injection anyway. Maybe if it was his idea, but i get the impression if i ask for it hel say no. Id asked about GI side effects because i tend to have problems with drugs and constipation etc, and he said there werent any gi side effects, but yea it seems theyre really common, i knew he was lying tome. grrr.

      READ MORE
    • Lene  Andersen
      October 23, 2012
      Lene  Andersen
      Health Guide
      October 23, 2012

      I'd recommend you speak to your GP about getting a referral to a second opinion. A rheumatologist is your partner in treatment of a chronic illness and the two of you are a team who need to work together long-term. If yours won't even supply a phone number, you need another doctor.  There are good ones out there, but sometimes it can take a couple of interviews with different rheumies to find one that clicks.

      READ MORE

FROM OUR COMMUNITY

  • angie October 14, 2012
    angie
    October 14, 2012

    Talk to your doctor about a medicine called leucovorin. It replenishes what the MTX takes out and has really helped me with my GI trouble from the MTX. I hope this helps. Good luck and let me know .... Take care

    READ MORE
  • Ruth October 15, 2012
    Ruth
    October 15, 2012

    You can also ask for injectable MTX, for some people it eliminates the G-I symptoms and is actually more effective at eliminating pain and fatigue.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.